Alert archive / South Dakota / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Aberdeen, SD

August 12, 2017Corson County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Aug 12, 2017, 8:42 PM MDT for Corson County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 8:42 PM MDT (02:42 UTC)
Expired
Aug 13, 2017, 2:45 AM MDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

County Corson County, SD

The radar

The Bismarck radar (KBIS), 120 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

133 
WGUS53 KABR 130242
FFWABR
SDC031-130845-
/O.NEW.KABR.FF.W.0001.170813T0242Z-170813T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Aberdeen SD
842 PM MDT SAT AUG 12 2017

The National Weather Service in Aberdeen has issued a

* Flash Flood Warning for...
  East central Corson County in north central South Dakota...

* Until 245 AM MDT Sunday

* At 840 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 4 inches of rain has 
  fallen. Flash flooding is possible for the next few hours. 

* Some locations that could experience flooding include...
  Wakpala and Little Eagle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4575 10042 4568 10033 4562 10053 4564 10081
      4575 10082

$$

TDK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 5:45 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 12, 5:45 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
645 PM CDT Sat Aug 12 2017

.SHORT TERM...(This Evening through Sunday)
Issued at 320 PM CDT Sat Aug 12 2017

Starting to see severe convection get going across the southwest
CWA, which caught some sun this morning/early afternoon and is the
most favorable area of severe storms to develop. SPC Mesoanalysis
page shows 1000-1500 J/KG of ML CAPE and 40 KTS of bulk shear in
this region. The distinct upper level short wave should provide
plenty of forcing, although CAMS have been relatively unreliable
with how the whole system plays out this evening. Most do show this
current convection sliding east, with another complex dropping out
of North Dakota and across the CWA later this evening. Expect storms
to weaken quickly has they move into a more stable environment east
of the James River Valley.

The  low pressure system responsible for all the shower and
thunderstorm activity will linger into Sunday morning with
precipitation chances across the eastern CWA through a good chunk
of the afternoon. May also see some lower clouds and fog develop
across parts of north central South Dakota early Sunday morning.

.LONG TERM...(Sunday Night through Saturday)
Issued at 320 PM CDT Sat Aug 12 2017

The period begins with a weak upper level ridge crossing the region
with dry conditions expected. By Monday night, an upper level trough
and surface frontal boundary will begin crossing the region. This
trough will slowly progress eastward through Wednesday night with
several chances for showers and thunderstorms. The combination of
high PWATS and slow storm motion will likely cause moderate to heavy
rainfall. Another upper level trough will cross the region some time
between Thursday afternoon and Friday night. With timing
disagreement among models, will maintain superblend's low pops.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 642 PM CDT Sat Aug 12 2017

Overall VFR conditions are expected over the region through most
of tonight. However, scattered storms could bring brief ifr
conditions to just about any terminal. Also, late tonight mvfr
cigs may migrate south into the northern part of South Dakota and
linger into Sunday morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Serr
LONG TERM...SD
AVIATION...TDK
Hazardous weather outlook, Aug 12, 3:15 AM MDT, 17 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
415 AM CDT Sat Aug 12 2017

MNZ039-046-SDZ004>008-010-011-017>023-037-130915-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Edmunds-Day-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-
415 AM CDT Sat Aug 12 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

The area will see scattered morning thundershowers, with
additional chances for showers and weak storms through the
afternoon/evening and overnight hours. Conditions are unfavorable
for severe storms.

Slow storm motion and the overall slow pace of this system
overnight and into early Sunday will result in the potential for
heavy rain, focused across northeast South Dakota/southeast North
Dakota into western Minnesota. Due to drought conditions,
flooding should not be a problem for most areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Shower and weak thunderstorm chances continue into Sunday and
Sunday night. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003-009-015-016-033>036-045-048-051-130915-
Corson-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Jones-
Lyman-Buffalo-
415 AM CDT Sat Aug 12 2017 /315 AM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

A storm system moving from Montana into North Dakota will support
afternoon thunderstorm activity mainly to the west of the
Missouri valley. The main risk from storms will be for large hail
and strong winds. Storms will move east/southeast and could cross
the Missouri river before weakening. The severe weather threat
will diminish during the evening and early overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Shower and weak thunderstorm chances continue into Sunday. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

Connelly

In the hours before

Special weather statement, Aug 12, 7:20 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
820 PM CDT SAT AUG 12 2017

SDZ009-015-016-033>035-130215-
Hughes SD-Stanley SD-Dewey SD-Walworth SD-Sully SD-Potter SD-
820 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLY...NORTHWESTERN
STANLEY...WESTERN POTTER...EASTERN DEWEY...NORTHWESTERN HUGHES AND
SOUTHWESTERN WALWORTH COUNTIES UNTIL 915 PM CDT/815 PM MDT/...

At 820 PM CDT/720 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Promise to 12 miles
southeast of Intersection of Highway 63 and County Road 8. Movement
was southeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Bush'S Landing, Swiftbird, Mission Ridge, Spring Creek Rec Area,
Little Bend Rec Area, Whitlocks Bay Rec Area, Laplant, Oahe Mission
Rec Area, Blackfoot, Sutton Bay Rec Area, Ridgeview, Tiospaye Topa
School, Promise, Okobojo Point Rec Area, Swiftbird Day School, Cow
Creek Rec Area, Lake Oahe and Swan Creek Rec Area.

LAT...LON 4543 10066 4521 9991 4445 10054 4476 10114
      4480 10114
TIME...MOT...LOC 0120Z 318DEG 31KT 4532 10065 4479 10106

TDK
Local storm report, Aug 12, 7:48 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
848 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HEAVY RAIN       7 E TRAIL CITY          45.46N 100.59W
08/12/2017  M2.50 INCH       DEWEY              SD   PUBLIC

            MAJORITY FELL FROM 5-7 PM. RUSHING WATER IN
            DITCHES AND ACROSS A FEW RURAL SECTION LINE
            ROADS EARLIER.

&&

RL
Local storm report, Aug 12, 8:01 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
901 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND GST     1 NE RIDGEVIEW          45.09N 100.79W
08/12/2017  M60 MPH          DEWEY              SD   MESONET

&&

RL
Local storm report, Aug 12, 8:10 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
910 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      7 E TRAIL CITY          45.46N 100.59W
08/12/2017                   DEWEY              SD   PUBLIC

            CLOSE TO 2.5 INCHES OF RAIN FELL FROM 5-7 PM
            AT THIS LOCATION WITH HEAVIER RADAR
            ESTIMATED AMOUNTS FURTHER SOUTH. RUSHING
            WATER OBSERVED IN DITCHES AND ACROSS A FEW
            RURAL SECTION LINE ROADS. ESTIMATED TIME OF
            FLOOD CONDITIONS.

&&

RL
Local storm report, Aug 12, 8:20 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             6 ESE WALKER            45.88N 100.98W
08/12/2017  M1.00 INCH       CORSON             SD   PUBLIC

            RADAR ESTIMATED TIME.

&&

RL
Local storm report, Aug 12, 8:21 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
921 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HEAVY RAIN       6 ESE WALKER            45.88N 100.98W
08/12/2017  M1.80 INCH       CORSON             SD   PUBLIC

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:14 PM MDTSevere Thunderstorm WarningABRCorson46 min
Aug 12, 6:20 PM MDTSpecial Weather StatementABRRoberts25 min
Aug 12, 6:54 PM MDTSevere Thunderstorm WarningABRCorson51 min
Aug 12, 7:20 PM MDTSpecial Weather StatementABRDewey55 min
Aug 12, 7:32 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Sully43 min
Aug 12, 8:12 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Sully63 min
Aug 12, 9:34 PM MDTAreal Flood WarningABRCodington6 hr
Aug 13, 6:22 AM MDTSpecial Weather StatementABRClark53 min
Aug 13, 8:49 AM MDTSpecial Weather StatementABRHamlin41 min
Aug 13, 9:31 AM MDTSpecial Weather StatementABRDeuel44 min
Aug 13, 10:25 AM MDTSpecial Weather StatementABRHamlin50 min
Aug 13, 10:29 AM MDTSevere Thunderstorm WarningABRClark, Codington, Deuel, Hamlin32 min

Nearby

Flash Flood Warnings in South Dakota, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.